Alert archive / Utah / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 16, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 5, 2001, 5:56 PM MDT for 4 counties in Utah. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 5, 2001, 5:56 PM MDT (23:56 UTC)
- Expired
- Jul 5, 2001, 6:45 PM MDT
- In force
- 49 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Box Elder County, UT, Davis County, UT, Salt Lake County, UT, Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 42 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 11.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -347 J/kg
- Mixed-layer LCL
- 2901 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -189 m²/s²
- 0-3 km storm-relative helicity
- -97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 052357 SVRSLC UTC003-011-035-045-060045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 556 PM MDT THU JUL 5 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR HIGH WINDS FOR... SOUTH CENTRAL BOX ELDER COUNTY IN UTAH SOUTHWESTERN DAVIS COUNTY IN UTAH NORTHWESTERN SALT LAKE COUNTY IN UTAH NORTHEASTERN TOOELE COUNTY IN UTAH * UNTIL 645 PM MDT * AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH HIGH WINDS ALONG A LINE EXTENDING FROM 35 MILES NORTHWEST OF STANSBURY PARK TO 8 MILES SOUTHWEST OF MAGNA...MOVING NORTH AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE... OVER MAGNA AT 610 PM MDT OVER THE SALT LAKE MARINA AT 615 PM MDT REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OoFFICE. LAT...LON 4091 11307 4055 11213 4089 11198 4127 11284
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:20 PM MDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 5, 3:20 PM MDT, 2 hours 36 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 320 PM MDT THU JUL 5 2001 SYNOPSIS...THE AIR MASS OVER UTAH WILL BECOME QUITE MOIST AND UNSTABLE TONIGHT AND FRIDAY...AND WILL CONTINUE THAT WAY THROUGH SATURDAY. THIS WILL ALSO BRING AN END TO THE HEAT WAVE. DISCUSSION...SCATTERED TO NUMEROUS TERRAIN INDUCED CELLS HAVE DEVELOPED THIS AFTERNOON IN SPITE OF MID LEVEL CAP, SO IT WAS PROBABLY NOT ALL THAT STRONG ANYWAY. THIS ACTIVITY SHOULD SPREAD INTO THE VALLEYS BY THIS EVENING AND PERSIST WELL INTO THE NIGHT...WITH THE POSSIBLE EXCEPTION OF THE EAST CENTRAL VALLEYS. MOISTURE IS FORECAST TO INCREASE ON FRI AND CAP GOES AWAY SO ACTIVITY SHOULD BE EARLY AND WIDESPREAD...WITH SOME AREAS EXPERIENCING LOCALLY HEAVY RAINS...MAINLY SOUTHWEST. LITTLE CHANGE IS EXPECTED FOR SAT, ALTHO THE REMAINS OF AN OLD EASTERLY WAVE NOW OVER BAJA WILL ALSO BE MOVING UP IN CONCERT WITH THE DEEPEST MOISTURE. SO THREAT OF HEAVY RAINS EXPANDS TO COVER ENTIRE AREA. THIS WAVE PASSES ON SUN AND THERE MAY BE SOME DECREASE IN ACTIVITY, ALTHO LITTLE DRYING SO I WOULD STILL EXPECT AT LEAST SCATTERED AFTERNOON DEVELOPMENT. THEN A MOIST SOUTHERLY FLOW PERSISTS THROUGH MIDWEEK SO NEED AT LEAST A CHANCE MENTION FOR EACH DAY OF THE EXTENDED. THE INCREASE IN CLOUD COVER AND LOW LEVEL MOISTURE TODAY HAS BROKEN THE HEAT WAVE SOMEWHAT WITH TEMPS RUNNING ABOUT 5-10 DEGREES BEHIND YESTERDAY'S IN MOST AREAS. SOME ADDITIONAL COOLING IS LIKELY NEXT TWO DAYS AS CLOUDS AND MOISTURE INCREASE...SO WE WILL HAVE SOME WELCOME RELIEF FROM THE OPPRESSIVE HEAT. SLC 5566 CDC 6666 WILENSKY .SLC...NONE.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:05 PM MDT | Flash Flood Warning | SLC | Washington | 85 min |
| Jul 5, 4:27 PM MDT | Severe Thunderstorm Warning | SLC | Kane, Washington | 63 min |
| Jul 5, 4:51 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 39 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.